STOMP it anytime, anywhere.
Download the new STOMP app today.
The Straits Times
Feb 18, 2023
A 28-year-old Bangladeshi man died of myocarditis, or heart inflammation, 21 days after receiving his first dose of the Moderna/Spikevax Covid-19 vaccine in June 2021.
This is the first death related to the Covid-19 vaccination locally, the Ministry of Health (MOH) said in a statement on Friday.
The Bangladeshi worker collapsed at his workplace and died on July 9, 2021. On Wednesday, the State Coroner ruled that his death was a medical misadventure, and found that it was “likely to be related to Covid-19 vaccination”.
His family will receive a one-time sum of $225,000 under the Vaccine Injury Financial Assistance Programme provided by MOH.
This is the highest amount a person can receive through the programme.
MOH is working with the Ministry of Manpower to extend assistance to his family and facilitate their application.
More than 17 million doses of Covid-19 vaccine have been administered in Singapore through the National Vaccination Programme, MOH said.
According to the latest vaccine safety update by the Health Sciences Authority, the incidence of myocarditis is at 0.1 per 100,000 doses for bivalent vaccines, and 1.1 per 100,000 doses for monovalent vaccines.
Myocarditis is caused by the inflammation of the heart muscle. It is often triggered by a viral infection, but can also be the result of certain chemicals or allergic reactions to medications, autoimmune diseases and other kinds of infection.
In July 2021, a 16-year-old boy collapsed at home following a weightlifting session, six days after receiving his first dose of the Pfizer-BioNTech/Comirnaty vaccine. He suffered a cardiac arrest after developing myocarditis, but has since recovered.
“As a precautionary measure, since September 2021, vaccinated persons are advised to avoid strenuous physical activity or exercise for two weeks after vaccination to mitigate the potential risk of myocarditis,” MOH said.
It added that people with chest discomfort, abnormal heartbeats or any other symptoms that arise after vaccination should seek medical attention promptly.